Since spinach is loaded with essential nutrients and antioxidants, it can contribute to your health in many ways. For instance, it can improve your eye health, help prevent cancer or prevent high blood pressure. And, studies confirm most of these health benefits of spinach (1),(2),(3).
However, there is a claim that could damage spinach’s reputation, if proven to be correct.
Is it really possible that spinach can cause harmful blood clots to form in some people? Another question, why is spinach – which offers many health benefits – associated with blood clots?
The Short Answer
In this article, we are going to provide science-based answers to the questions asked above and explain clearly why spinach is claimed to increase the risk of blood clots in some people.
But, you may need a short and straight answer. If so, here it is…
If you are a healthy person who doesn’t have any risk of developing blood clots, then it is super safe for you to consume spinach (unless you are allergic to it). Spinach will neither cause you to develop blood clots nor increase the risk of it…
However, if you‘re at risk of blood clots, therefore, regularly using warfarin (a blood-thinning medication) then yes, spinach may reduce the effectiveness of the blood-thinning medication, hence, may increase your risk of developing blood clots. This is related to the very high vitamin K content of spinach.
In fact, this requires a thorough and clearer explanation. So, in the rest of the article, we will discuss the correlation between spinach and blood clots in detail. Please keep on reading.
Blood Clots and Anticoagulants
If you use an anticoagulant regularly, then you don’t need to be told what anticoagulants are used for. However, for those who don’t know, let’s explain anticoagulants briefly.
Anticoagulants (blood-thinners) are used to prevent blood clots from forming. Simply, they thin the blood. Another important function of these drugs is to prevent an existing clot from getting bigger (4),(5),(6).
On the other hand, there are several anticoagulants (such as rivaroxaban, dabigatran, apixaban ) that have no food-drug interactions, meaning they aren’t affected by the amount of vitamin K consumed, says Fran Burke MS, RD, a clinical dietitian in the Preventive Cardiovascular Program at Penn Medicine (13).
However, it bears repeating, if you are using warfarin how much spinach or other vitamin-K rich foods you consume a day does matter.
Vitamin K and Warfarin
Above, we indicated that eating spinach may reduce the effectiveness of warfarin. This is because the vegetable is quite rich in vitamin K.
Now one thing is clear; vitamin K interferes with warfarin, reducing the effectiveness of the drug in thinning the blood.
The question is why does vitamin K reduce the effectiveness of anticoagulant drugs, particularly warfarin?
However, it doesn’t mean that since you are on warfarin, you should completely stop consuming this vitamin.
The most important thing is to be consistent in daily vitamin K intake when using warfarin. Because warfarin dosage is determined by a doctor based on how much vitamin K a patient consumes in a day.
“If you suddenly increase your intake of vitamin K in your diet, it can have an unintended consequence. It can actually decrease the effect of warfarin,” says Leslie Cho, MD, is Director of the Cleveland Clinic’s Women’s Cardiovascular Center (10),(19).
This is where spinach comes into play. Since spinach is extremely rich in vitamin K, it can cause you to eat more vitamin K than you normally do, thus reducing the effectiveness of warfarin.
Spinach and Vitamin K
Until this point, we repeatedly said that spinach is quite rich in vitamin K; therefore, can interfere with some blood-thinning medications.
However, we haven’t specified any number. How much vitamin K is available in spinach?
According to HealthlinkBC; a half cup of (125 ml) cooked spinach contains 469 mcg of vitamin K.
According to the National Health Service; adults should consume about 1 mcg of vitamin K for each kilogram of their body weight (22). That is to say, if you weigh 70 kg, you would need 70 mcg of vitamin K a day.
It appears that a half cup of cooked spinach provides way more vitamin K (469 mcg) than a 70 kg person needs (70 mcg).
It is now super safe to say that spinach, especially cooked spinach, is extremely rich in vitamin K.
However, if you are taking warfarin, eating cooked spinach may cause you to consume more vitamin K than your warfarin diet is adjusted to. That, in turn, can reduce the effectiveness of the medicine, leading to unintended consequences.
It is important to note that not only spinach but also other leafy green vegetables are associated with blood clots due to their high vitamin K content. Turnip greens, kale and broccoli, can be given as examples (25),(26).
However, spinach contains more vitamin K than most other leafy green vegetables. So, it is more likely to reduce the effectiveness of warfarin.
Expert Opinions On Spinach and Blood Clots
In fact, experts do not evaluate this issue specifically over spinach. They mostly talk about the relationship between leafy green vegetables and blood clots. Because nearly all leafy green vegetables are high in vitamin K.
For instance; a patient asked Harvard Medical School through their website that whether he could eat spinach, kale and other leafy green vegetables while he/she using Coumadin (warfarin) for atrial fibrillation.
The answer given by a doctor from the Harvard Medical School was: ” You can eat green leafy vegetables such as spinach and kale in moderation, but firstly it is important to talk to your doctor. Just, make sure you eat about the same amount of vitamin K every day. Because, if your vitamin K intake increases unusually, the warfarin level can reduce, which, in turn, increases the risk of harmful blood clots. Conversely, if your vitamin K intake gets too low, it can lead to a bleeding problem,”.
A Contradicting Study
Excess vitamin K intake can reduce the effectiveness of warfarin, thus, increasing the risk of blood clots. Clearly, this is what studies and medical experts have been telling us for a long time.
However, a new study from Montreal, suggests that those who use warfarin can benefit from increasing their vitamin K intake, as long as they keep their intake consistent.
Professor Guylaine Ferland, the lead author of the study, said “ I think all warfarin-treated patients would benefit from increasing their daily vitamin K intake,”.
Details of the Study
Professor Guylaine Ferland and her team wanted to test whether vitamin K actually creates a problem for those who use warfarin, as claimed.
Almost 50 patients, all of whom taking warfarin, attended the study. They all had difficulty maintaining consistent anticoagulant levels.
For 180 days half of the patients were given regular nutrition and cooking lessons. This group was the control group.
In the same period, the other half was given again nutrition and cooking classes but these classes particularly aimed to teach the participants how to increase vitamin-K rich foods in their diets.
Findings of the Study
Findings revealed that, after six months, half of those who added more vitamin K to their diets ( thanks to their cooking lessons ) obtained stable anticoagulant levels.
In contrast, only 20 % of those who didn’t eat more vitamin K achieve stable anticoagulant levels.
What Did the Authors Say?
Lead author Professor Guylaine Ferland said ” “Our hope is that health care professionals will stop advising warfarin-treated patients to avoid green vegetables. That said, given the direct interaction between dietary vitamin K and the action of the drug, it is important that (higher) daily vitamin K intakes be as consistent as possible,”.
The Final Verdict
As we discussed throughout the article;
1-) If you are a healthy person who doesn’t have any risk of developing blood clots, you can indeed enjoy spinach. This healthy vegetable can contribute to your overall health in many ways with its rich nutrient content. Shortly, eating spinach would not cause you to develop dangerous blood clots.
2-) However, if you use warfarin, which is a blood-thinning medication, spinach (because contains too much vitamin K) can cause you to exceed your usual daily vitamin K intake, which in turn, can reduce the effectiveness of the medication, increasing the risk of blood clots.
That means, vitamin-K rich spinach or kale doesn’t directly cause blood clots, however, they may increase the risk of blood clots by decreasing the effectiveness of warfarin.
It is important that you don’t consume too much or too little vitamin K than you normally do. Because, based on how much vitamin K you consume a day, your doctor determines the dose of your blood-thinning medication.
Too much or too little vitamin k intake can disrupt warfarin levels. That in turn can increase the risk of blood clots or conversely lead to a bleeding problem.
If you – for any reason – want to increase your daily vitamin K intake, such as by adding more spinach to your diet, first discuss it with your doctor. He/she may adjust the dosage of warfarin.
Always discuss the potential side effects of medication you use with your doctor.
Tarkan is an experienced medical writer ( currently more than 600 medical articles ) and also the founder of this website namely www.neededforhealth.com. His expertise in health stems from in-depth medical research and knowledge which he obtained over the course of many years.
Tarkan enjoys sharing factual knowledge on health, psychology and nutrition. He always aims to deliver evidence-based recommendations, provide links to related scientific studies.